The duration of opioid withdrawal symptoms depends on the half-life of the opioid concerned, according to Medscape. As an example, withdrawal symptoms following the cessation of heroin use may last between 7 and 10 days. Methadone withdrawal can last for upwards of 14 days.
Withdrawal symptoms from heroin tend to peak between 36 and 72 hours after the last dose, while methadone withdrawal symptoms peak between 72 and 96 hours after the last dose.
Opioid withdrawal is not typically fatal, and does not directly lead to seizures and delirium, states Medscape. However, the sudden cessation of opioid is usually extremely unpleasant, leading many to simply avoid it by continuing the far riskier behavior of opioid dependence.
Symptoms of opioid withdrawal can be likened to those of the flu. They include sneezing, yawning, sweating, chills, muscle and joint pain, nausea, vomiting, diarrhea and insomnia. The common symptom of goosebumps led to sudden opioid withdrawal being nicknamed "cold turkey."
Although the physical symptoms of opioid withdrawal are relatively short-lived, some people seek a more extended term of detoxification in a residential therapeutic setting. Periods of rehabilitation may last for up to 15 months or longer and typically involve talking therapies, training and education.